MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SHEATH; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SHEATH; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Codes Peeled/Delaminated (1454); Material Separation (1562); Material Integrity Problem (2978); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2023
Type of Reportable Event Malfunction
Event or Problem Description
As reported, a simulated use engineering testing was performed using a x4 system, wagon wheel fixture and glass anatomy model.Everything went well until device withdrawal.Upon the x4 delivery system balloon retrieval into the sheath, the sheath liner was delaminated with the c-marker band detached from the distal tip, followed by a liner tear through the rest of the sheath.The strain relief was rolled back and the balloon was bunched up.The delivery system withdrawal was performed outside of the glass model.The delivery system was fully unflexed and the balloon was fully deflated prior to withdrawal.Resistance was felt when the delivery system was fully retracted inside the sheath.The atrion was checked and more vacuum was pulled before continuing with the withdrawal.The deployment volume used was 17.2cc.
 
Additional Manufacturer Narrative
Investigation is ongoing.H3 other text : pending evaluation.
 
Additional Manufacturer Narrative
The returned devices were visually examined, and the following was observed: liner is torn starting at 0.5" from com-nut and extending through the rest of the sheath body to distal tip.Distal tip is opened.Liner is circumferentially delaminated approximately 2.5" from distal tip.Radiopaque c-marker band is separated and not returned.Numerous kinks were on the sheath shaft, at approximately 4.25", 4.5", 6", 6.5", 7.75", 8.5", and 9" from distal tip.Strain relief is bunched up.Engineering removed x4 delivery system from sheath.X4 delivery system balloon is bunched up.There is compression on the balloon catheter approximately 0.25" from distal end of the x4 delivery system.The provided imagery was reviewed, and the following was observed: sheath shaft curved; liner torn, including under strain relief's normal location; liner fully delaminated at distal end of sheath; sheath strain relief bunched proximally; delivery system balloon bunched distally and located at the distal end of the bunched strain relief.The complaints sheath liner delamination, sheath liner torn, strain relief damage, and system component separation during use were confirmed through evaluation of the returned device and imagery.However, no manufacturing non-conformances were identified during evaluation of the complaint device.Reviews of the device history record, lot history, and complaint history did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of instructions for use/training materials revealed no deficiencies.Furthermore, no abnormalities were noted during device unpacking or preparation.Per evaluation of the returned device, the liner was torn starting at 0.5" from the com-nut and extending to the distal tip.The liner was circumferentially delaminated approximately 2.5" from the distal tip and the radiopaque c-marker band was separated and missing.Numerous kinks were noted on the sheath shaft, at approximately 4.25", 4.5", 6", 6.5", 7.75", 8.5", and 9" from the distal tip.The strain relief was bunched up proximally, while the x4 delivery system balloon was bunched up at the distal end of the bunched strain relief.After engineering removed the x4 delivery system from the sheath, compression was observed on the balloon catheter approximately 0.25" from the distal end of the x4 delivery system.During withdrawal, it is possible that the delivery system was not co-axially aligned with the sheath, leading to the delivery system balloon catching onto the sheath liner at the tip during withdrawal into the sheath.This could lead to the experienced withdrawal difficulty.Any excessive manipulation applied to overcome the difficulty can lead to liner delamination, consequent dislodgement of the marker band, and liner tears.Additional manipulation applied to withdrawal the delivery system through the sheath can lead to the strain relief bunching.As such, available information suggests that procedural factors (balloon caught on liner, excessive manipulation) may have contributed to the reported event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS ESHEATH INTRODUCER SHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key17747121
Report Number2015691-2023-15936
Device Sequence Number14772744
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)250213(10)65087991
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date02/13/2025
Device Model Number914ESA
Device Lot Number65087991
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2023
Supplement Date Received by Manufacturer11/30/2023
Initial Report FDA Received Date09/14/2023
Supplement Report FDA Received Date12/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown